For healthcare professionals

Pediatric Appendicitis Score (PAS)

The Pediatric Appendicitis Score (PAS) adds up 8 symptoms, examination signs and blood count results to a score from 0 to 10 for a child with suspected appendicitis. Samuel published it in 2002. This tool is written for clinicians and is not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

A child with severe or worsening belly pain, a hard swollen belly, green vomit, or who is very drowsy or floppy: call 911 now.General safety advice (not part of the published score). The score is for children already being assessed; it does not replace urgent care.

Patient findings

Tick each finding that is present. Nothing you enter leaves this page.

Findings (points)
Result appears here

What you will see

The PAS from 0 to 10 and what the cited studies say about it.

Educational only, not medical advice. Not a diagnosis. Testing and surgical decisions belong to the treating team.

Source

Samuel M, Journal of Pediatric Surgery 2002. The items and points are taken from the open-access (CC BY) methods of Simkhada and colleagues, JNMA 2025, and match Table 2 of Ibrahimoglu, Scientific Reports 2026 (CC BY), which also gives the cut-off of 6. The tests check every item's points, the maximum of 10 and the cut-off.

Validated in

Children with suspected appendicitis. The score was developed in children aged 4 to 15 years (Vevaud 2024).

Limits

The score is a guide, not a diagnosis. Published cut-offs differ: 6 or more for a high likelihood (Ibrahimoglu 2026), 7 or more in other pediatric cohorts (Tchouala Tchakoute 2026), and studies group low and intermediate risk differently. Symptoms such as migration of pain and anorexia are hard to assess in young children (Tchouala Tchakoute 2026).

The score

Each finding adds its points, for a total from 0 to 10 (Simkhada 2025):

FindingPoints
Anorexia (loss of appetite)1
Nausea or vomiting1
Fever (over 38 °C)1
Migration of pain to the right lower quadrant1
Tenderness in the right lower quadrant2
Pain in the right lower quadrant with coughing, percussion or hopping2
Leukocytosis (white cell count over 10,000/mm³)1
Neutrophilia (see the note below)1

A score of 6 or more implies a high likelihood of acute appendicitis (Ibrahimoglu 2026). The score was published by Samuel (Samuel 2002).

Note on the blood count items

Studies define the blood count items slightly differently. Simkhada and colleagues count a white cell count over 10,000/mm³ and a neutrophil percentage over 75% (Simkhada 2025). Vevaud and colleagues count a white cell count over 10,000/mm³ and a neutrophil count over 7,500/mm³ (Vevaud 2024).

Worked example: a 10-year-old with loss of appetite, pain that moved to the right lower abdomen, tenderness there, pain on hopping and a white cell count of 14,000/mm³ scores 1 + 1 + 2 + 2 + 1 = 7, which is above the cut-off of 6.

What the studies found

In a prospective study of 124 children with abdominal pain, 29 had appendicitis. Their mean score was 7.17, and no child with a score below 4 had appendicitis (Vevaud 2024).

A literature review reports, across pediatric validation cohorts at a cut-off of 7 or more, a sensitivity of 80% to 95% and a specificity of 60% to 70% (Tchouala Tchakoute 2026).

Related calculators

For a score used in adults and children, see the Alvarado score calculator. For children with head injury, see the PECARN head injury rule. For a child with a painful hip, see the Kocher criteria. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Simkhada S, Thapa B, Basnet AT, Karki S. Pediatric Appendicitis Score and Ultrasound in children with Acute Appendicitis: An Observational Study. JNMA J Nepal Med Assoc. 2025;63(282):109-113. doi:10.31729/jnma.8889. PMID 40656820. Open access (CC BY 4.0). Methods: PAS items and points, maximum 10; leukocyte count over 10,000/mm3, neutrophils over 75%, fever over 38 C. pmc.ncbi.nlm.nih.gov/articles/PMC11930293/
  2. Ibrahimoglu H. Appendicitis inflammatory response versus pediatric appendicitis score for grading disease severity in children. Sci Rep. 2026;16(1):11003. doi:10.1038/s41598-026-42122-w. PMID 41922456. Open access (CC BY 4.0). Table 2: PAS items and points; a PAS of 6 or more implies a high likelihood of acute appendicitis. pmc.ncbi.nlm.nih.gov/articles/PMC13044242/
  3. Vevaud K, Dallocchio A, Dumoitier N, et al. A prospective study to evaluate the contribution of the pediatric appendicitis score in the decision process. BMC Pediatr. 2024;24(1):131. doi:10.1186/s12887-024-04619-z. PMID 38373918. Open access (CC BY 4.0). 124 children, 29 with appendicitis, mean PAS 7.17; no appendicitis with PAS below 4; PAS developed in children aged 4 to 15. pmc.ncbi.nlm.nih.gov/articles/PMC10875762/
  4. Tchouala Tchakoute P, Iuhas A, Nechita VI, et al. Comparison of the Alvarado Score with Alternative Diagnostic Tools in Pediatric Acute Appendicitis: A Literature Review. Pediatr Rep. 2026;18(4):115. doi:10.3390/pediatric18040115. PMID 42646659. Open access (CC BY 4.0). Table 1: PAS at 7 or more, sensitivity 80% to 95%, specificity 60% to 70% in pediatric cohorts. pmc.ncbi.nlm.nih.gov/articles/PMC13516179/
  5. Samuel M. Pediatric appendicitis score. J Pediatr Surg. 2002;37(6):877-881. doi:10.1053/jpsu.2002.32893. PMID 12037754. Original paper (cited; the items and points used here are taken from Simkhada 2025, CC BY). pubmed.ncbi.nlm.nih.gov/12037754/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.